Sign in to follow this  
Followers 0
StaceyB

Help- How do I heal my dependent digestive system?

7 posts in this topic

First of all, thank you SOOOO much for this site. I have been trying to get off Adderall for a couple of years now and reading through this site tonight gave me the courage to flush my pills.

Pointed question: My biggest problem is that my digestive system seems to be very dependent on Adderall and my body doesn't remember how to go to the bathroom/eliminate without it and this leads to a terrible pattern. Does anyone know how to deal with this aspect of getting off adderall or no of anything else that functions like adderall as a stimulant for the digestive system?

I've taken Adderall for 5 years now, daily in the beginning. When I'm on Adderall I completely empty my bowels 2-3 times a day. When I stop taking Adderall I'll suddenly go 3-4 days without going to the bathroom at all, which is a huge difference and feels terrible. I start feeling very sick and start getting scared. My stomach completely bloats (and I look terrible/clothes don't fit) and I feel very uncomfortable physically. I've even experienced bleeding. After about the 3rd or 4th day I end up thinking, "I'll take just one to go to the bathroom," and after taking a pill, 30 minutes later I'm fine again. I take a couple of doses in a row to go back to an empty, flat stomach. Then I stop taking it, go through all the crash/withdrawal difficulties of the first 2-3 days (sleeping 12 hours a day/wanting to eat 5 pizzas/moodiness/irritability/inability to concentrate on anything at work and watching youtube videos instead) and once all that starts to get better on the 3rd day, by the 4th day I end up taking Adderall to go to the bathroom and have to start the crash/withdrawal cycle again. This cycle is taking a toll on me and I want to just get off it.

I feel like I've tried just about everything and there's nothing that gets my digestive system function as perfectly as Adderall. I never had issues going to the bathroom before Adderall. When I got off it the first time (lasted 4 months) I saw my doctor about the digestive issue. He said it's a high stimulant and now my body was used to that stimulation to function and the only solution was give it time and he suggested Senna tea in the meantime which just made my stomach hurt. I ended up doing a juice cleanse which resulted in being able to go to the bathroom once a day, but my digestive system never fully went back to functioning properly. I even tried going vegan for awhile and that didn't get me back to normal either. I got a new tough job after 4 months of being clean and went back to the Adderall. This time around the digestive system issue seems to be even worse than the first time I tried to get off and I haven't been able to go more than 4 days without (though now I will have to since I flushed the pills). I get so hungry during the first few days off that doing a juice cleanse feels like more than I can take on.

Thank you so much for any help and suggestions for this. Again, this site is amazing and I'm so glad I found it.

Share this post


Link to post
Share on other sites

Coffee, lots of fiber, fruits and vegetables worked for me. The supplements that have the most scientific evidence for constipation are castor oil, glucomannan, and phosphorus/phosphate. Source: natural standard supplement database.

Are you saying that you were still constipated after 4 months off adderall? Or just that you didn't poop 2-3 times a day anymore? (which I wouldn't necessarily consider "functioning perfectly", unless you're a dog).

2 people like this

Share this post


Link to post
Share on other sites

Thank you so much Cassie. I just went 5 days w/o after flushing my pills and when I was complaining to my mom today about not having really gone to the bathroom since I flushed them, she pulled out an Ad pill she had from when I had told her to take them from me months ago and so I took 20mg today after being off for 5 days. :-( I had gained 5 lbs in those 5 days and was extremely bloated, on top of not getting anything done at work and being narcoleptic.

After 4 months I still got bloated but I was okay. I tried doing a cleanse this week, trying to follow the steps I took last time, but I gave up after the 1st juice because I was too hungry. I will look into those supplements. I'm a vegetarian so I normally eat lots of fiber. I cut out dairy and eggs this week as well and that didn't work.

Share this post


Link to post
Share on other sites

It could be stress. The brain reacts strongly to something being taken away and it could be affecting your digestion for that reason alone. Just cutting down, I've had the same thing happen as Jon is having.

 

I also drink Yerba Matte tea, which is excellent for elimination though don't overdo it as it can cause you to feel a little jittery if you aren't used to it or brew it too long.

 

Lots of water and fiber and you should be fine in no time. If you are tired and not moving around as much, this could also be the culprit. I think ever drug does at least slightly different things for different people and maybe it was more stimulating to your peristalsis and now your body needs to figure out how to get things moving again, which I am sure it will in time.

 

I say this only because a long time ago, I suffered from an eating disorder and was a laxative abuser. I was hospitalized finally and my peristalsis just about shut down and I bloated up terribly and then it all started working again normally after a week or two. (But I have to admit that they did give me an enema or two because it's not healthy to be that constipated for too long. So there's that idea if you need it at first.)

 

Good luck to you and congratulations on quitting!

1 person likes this

Share this post


Link to post
Share on other sites

I have a completely dependent digestive system too :( I am vegan and eat high fiber foods. This is probably my biggest barrier for getting myself to quit.

Share this post


Link to post
Share on other sites

I have this same exact issue as described by the original poster. The single thing keeping me from successfully withdrawing from adderall for good is the constipation. I have taken loads of every kind of laxative on the market, and after nearly a week with no relief, I give up and take an addy. I can't help but think there must be a neurological component akin to that with opioids. I could deal with the extreme fatigue and absence of euphoria, but I couldn't deal with this other thing. Unless the doctor has something stronger than over the counter laxatives, I don't see the point inn seeing him. Discouraged

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0